Even the “negative” stories about the dangers to teens or adults rarely talk about an “elephant” in the living room. SSRI usage may lead to weaker bones. (When you link to this article on WebMD, you will also encounter at least two ads for antidepressants. There must be very little sense of irony on this well-respected medical information site.) This linked article talks about serotonin and it's "cousins" being crucial for bone growth and the strong possibility that SSRIs (antidepressant meds) may have huge consequences for people taking them: Increased fractures may result.
When we use strong medications to alter hormones in teens and even in adults we forget that human hormonal balances are delicate and that tampering with levels of a hormone in one part of the body may produce consequences-and danger—in other parts of the anatomy.
Do not discontinue Prozac, Zoloft, other SSRIs or any other medicines without personal advice from your physician.
If your doctor prescribes SSRIs but forgets to prescribe counseling of some sort, fire him and find a doctor who knows that the “talking” part of the cure is crucial.
Follow Jay Gordon, MD on Twitter: www.twitter.com/JayGordonMDFAAP